Rebound headaches (medication-overuse headaches) are caused by regular, long-term use of medication to treat headaches, such as migraine. Pain relievers offer relief for occasional headaches. But if you take them more than a couple of days a week, they may trigger rebound headaches.
It appears that any medication taken for pain relief can cause rebound headaches, but only if you already have a headache disorder. Pain relievers taken regularly for another condition, such as arthritis, have not been shown to cause rebound headaches in people who never had a headache disorder.
Rebound headaches usually stop when you stop taking the pain medication. It's tough in the short term, but your doctor can help you beat rebound headaches for long-term relief.
Dec. 02, 2014
- Headache: Hope through research. National Institute of Neurological Disorders and Stroke. http://www.ninds.nih.gov/disorders/headache/detail_headache.htm. Accessed Oct. 6, 2014.
- Garza I, et al. Medication overuse headache: Treatment and prognosis. http://www.uptodate.com/home. Accessed Oct. 6, 2014.
- Garza I, et al. Medication overuse headache: Etiology, clinical features and diagnosis. http://www.uptodate.com/home. Accessed Oct. 6, 2014.
- Kristoffersen ES, et al. Medication overuse headache: Etiology, diagnosis and treatment. Therapeutic Advances in Drug Safety. 2014;5:87.
- Bajwa ZH, et al. Preventive treatment of migraine in adults. http://www.uptodate.com/home. Accessed Oct. 7, 2014.
You Are ... The Campaign for Mayo Clinic
Mayo Clinic is a not-for-profit organization. Make a difference today.